Object allocation via immediate-acceptance: Characterizations and an affirmative action application
Battal Dogan and
Bettina Klaus ()
Journal of Mathematical Economics, 2018, vol. 79, issue C, 140-156
Abstract:
Which mechanism to use to allocate school seats to students still remains a question of hot debate. Meanwhile, immediate acceptance mechanisms remain popular in many school districts. We formalize desirable properties of mechanisms when respecting the relative rank of a school among the students’ preferences is crucial. We show that those properties, together with well-known desirable resource allocation properties, characterize immediate acceptance mechanisms. Moreover, we show that replacing one of the properties, consistency, with a weaker property, non-bossiness, leads to a characterization of a much larger class of mechanisms, which we call choice-based immediate acceptance mechanisms. It turns out that certain objectives that are not achievable with immediate acceptance mechanisms, such as affirmative action, can be achieved with a choice-based immediate acceptance mechanism.
Keywords: Affirmative action; Consistency; Favoring-higher-ranks; Immediate acceptance mechanism; Non-bossiness; Resource-monotonicity (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (14)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406818300430
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Object Allocation via Immediate-Acceptance: Characterizations and an Affirmative Action Application (2018) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:79:y:2018:i:c:p:140-156
DOI: 10.1016/j.jmateco.2018.04.001
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().